Arizona, 2017

Damaging Wind in Arizona, July 16, 2017

July 16, 2017 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms moved southwest across southeast Arizona. One storm caused roof damage near Ryan Field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms moved southwest across southeast Arizona. One storm caused roof damage near Ryan Field.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 16, 2:48 PM MST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 16, 2:48 PM MST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
248 PM MST Sun Jul 16 2017

.SYNOPSIS...Expect scattered to numerous thunderstorms this
afternoon into tonight followed by widespread showers with embedded
thunderstorms Monday. Heavy rainfall will occur with the stronger
thunderstorms. Isolated to scattered mainly afternoon and evening
thunderstorms will then prevail Tuesday into next weekend.

&&

.DISCUSSION...Starting up nicely today with fat juicy storms.
Watch for potential underestimation of precip by radar. Another
outflow trying to push southwest out of the Rim country, but heavy
precip is shaping up as our biggest concern.

Plenty of moisture, a decent easterly component to our flow, and
the proximity of a weak inverted trough immediately east and
southeast of the area will continue this busy thunderstorm period.
Precipitable water ranging from 1.45 to 1.7 inches across the
area with surface dew points in the mid to upper 60s. The 12Z KTWC
sounding showed plenty of conditional instability and favorable
conditions for strong outflows from the northeast and east. We
will continue to be vulnerable to organized thunderstorm activity
from afternoon to late evening hours. With the proximity of the
inverted trough and weak easterly impulses combined with a steady
flow, we will also tend to reload the atmosphere more quickly than
usual between event periods.

Flash Flood Watch through Monday evening, and another day with
marginal severe from SPC looks good.

Monday looks like a good chance of precip, but with the strong
potential for another overnight period, and possibly extending
into the morning hours, what form will it take? Right now the bet
is for scattered showers with embedded thunderstorms and a
continued heavy rain threat. We could reset once again for another
solid thunderstorm day though.

Depending on timing of activity over the next 36 hours, Tuesday
could be down as we work through what's left of the inverted
trough.

Beyond that, it doesn't really look like it's going to let up,
with high pressure in a favorable position to continue to allow a
deep fetch of moisture into the area along with keeping things
open for easterly wave activity.

&&

.AVIATION...Valid thru 18/00Z.
Scattered to numerous TSRA/SHRA this afternoon into tonight, and
redeveloping tomorrow. Brief gusts to 45 kts will occur with the
strongest TSRA. Otherwise, VFR conditions with surface wind
variable in direction mainly less than 12 kts. Aviation discussion
not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered to numerous showers and thunderstorms
mainly during the afternoon and evening hours through Tuesday.
Somewhat less coverage of thunderstorms should occur west of Tucson
later this week. However, ample moisture will still produce isolated
thunderstorms west of Tucson with scattered thunderstorms from
Tucson eastward Wednesday into next weekend. Daytime temperatures
will be at least a few degrees below seasonal normals this week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Monday evening for AZZ501>515.

&&

Meyer/Zell

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 1:06 PM MST, 3 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
106 PM MST SUN JUL 16 2017

AZZ509-510-162045-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
106 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL GRAHAM AND NORTHERN
GREENLEE COUNTIES UNTIL 145 PM MST...

At 105 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles west of Hannagan Meadow, or 36 miles south of Springerville,
moving south at 25 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain

Locations impacted include...
Hannagan Meadow, Point-Of-Pines, Rose Peak, Blue and Arsenic Tubs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3323 10908 3327 11013 3347 11006 3347 11000
      3358 11000 3357 10988 3353 10982 3348 10981
      3348 10977 3358 10966 3358 10962 3363 10956
      3362 10953 3366 10948 3370 10947 3373 10936
      3378 10935 3378 10904
TIME...MOT...LOC 2005Z 011DEG 24KT 3363 10945

Meyer
Special weather statement, Jul 16, 2:14 PM MST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Tucson AZ
214 PM MST SUN JUL 16 2017

AZZ506-509>511-162215-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Southeast Pinal County including
Kearny/Mammoth/Oracle-White Mountains of Graham and Greenlee Counties
including Hannagan Meadow-Galiuro and Pinaleno Mountains including
Mount Graham-
214 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRAHAM COUNTY UNTIL
315 PM MST...

At 213 PM MST, Doppler radar was tracking a strong thunderstorm 20
miles east of San Carlos, or 39 miles east of Globe, moving southwest
at 20 to 25 mph.

Half inch hail and winds in excess of 45 mph will be possible with
this storm, along with heavy rain.

Locations impacted include...
San Carlos Reservoir, Calva, Bylas and Fort Thomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3341 10990 3277 11000 3318 11052 3318 11046
      3320 11046 3319 11043 3320 11040 3328 11045
      3333 11044 3336 11045 3340 11041 3340 11036
      3343 11034 3344 11027 3343 11022 3345 11017
      3347 11017 3347 11000 3349 11000
TIME...MOT...LOC 2113Z 028DEG 19KT 3334 11011

Meyer
Special weather statement, Jul 16, 3:28 PM MST, 53 minutes before
Special Weather Statement
National Weather Service Tucson AZ
328 PM MST SUN JUL 16 2017

AZZ503-504-507-513-162330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
328 PM MST SUN JUL 16 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 430 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles southeast of East Sahuarita, or 8 miles east of Green Valley,
moving west at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Green Valley, Sahuarita, East Sahuarita, Tubac, Amado, Madera Canyon
and Arivaca Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3196 11080 3173 11072 3159 11118 3192 11130
TIME...MOT...LOC 2228Z 068DEG 15KT 3185 11086

Leins

The radar

The Tucson radar (KEMX), 57 km away, was scanning. The volume nearest the first event began at 23:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 16, 4:21 PM MST to 4:22 PM MST
Where
Pima County, 2.84 mi S of Old Tuscon to 3.45 mi S of Old Tuscon
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
32.179, -111.127

Thunderstorm winds caused roof damage to a house near S. Broken Spur Lane and W. Illinois Street and downed several large trees and damaged roofs and carports in Copper Crest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 711014.